Suddenly Stopping Steroids

It's me again. Wondering whether anyone has experienced this or can provide any advice.

So I went to see the Rheumy for the third time tonight. Reported back that the Prednisolone was not working as am still having symptoms esp joint pain, muscle pain and fatigue.

We agreed that we didnt want to go for a higher dosage of the steroids. Instead he has given me a prescription of hydroxicholoroquine and told me to stop taking the steroids just like that.

Now im only on 5mg of the steroids but this news startled me somewhat as from my reading steroids need to be tapered. Maybe it is because the steroid dose is so low that it can be stopped straight away?

Also, arent the steroids a 'stronger' medication for lupus than hydroxi? If this is the case i cant understand why he has dropped me down from steroids to hydroxi given that my symptoms arent being controlled.

Ask your Rheumy i hear you say......No such luck. My first meeting with him i thought he was a superstar for giving me a diagnosis of sorts after so many years but the second time and tonight he was an arrogant (i'd like to say idiot but clearly he is medically trained) plonker who doesnt actually listen to what i'm saying to him.

He even told me that 'those who are pre-disposed to a touch of depression often see the gloomier side of things' when i raised some cognative issues ive been having!! Bloody cheek - just because people suffer from depression doesnt mean they are liars!

Anyway...rambling off the subject. I am changing my Rheumy and hoping to be referred to St Thomas'.

I'd be grateful for any advice you guys have about suddenly stopping steroids, swapping from one med to another and the strength of both types of medication.

He did say that if the hydroxi doesnt work then the next step is methotrexate and i want to avoid that one!

Thanks guys xxxxxx gentle hugs to you all

12 Replies

  • Hiya, I have heard that you should come off slowly...otherwise you can get side affects-chest pain etc. Isn't horrible when docs suddenly upsetting, reckons it's funding or something

    Hope things work out for you xxx

  • It depends how long you've been on them. Any longer than 5 days and the adrenal glands don't make the natural steroids and rely on the artificial ones you're feeding it. The longer you stay on steroids, the harder it is for the body to remember it's original function, hence the 'withdrawal symptoms' we are all talking about here (I.e the body has to cope without any artificial steroids plus without any natural ones until the glands 'wake up' and start producing again. Note that for some people that have been on artificial steroids for very long periods of time, the glands might stop producing altogether and those people will then have to continue taking their steroids).

    How long have you been on steroids? I, for example, just finished a 3 week course at a taper of 30/20/10 and stopped after that. Withdrawal symptoms weren't bad and lasted about 3 days. But few months back I was on 3 months course tapered 15/10/7.5/5 and the recovery was much longer and the withdrawal symptoms v unpleasant. Plus we are all different. You can see that it isn't a straightforward answer, taking everything into account.

    You mention that the steroids made no difference - to me it seems that the 5mg dose is far too low to control a longstanding flare, you should have been put on at least 15-20mg to start with in order to feel the benefits. My view, of course but I'm not a doctor.

    As for hydroxy, that is a long term drug taken by most lupus sufferers, so it is good you are on it ( although you won't feel it's effect for 6-8 weeks after first taking it). Usually if the flare symptoms are not controlled by it alone, treatment is supplemented by steroids, so it isnt necessarily a case of taking one or the other.

    Good luck with your new rheumatologist.

  • Thanks purpletop. I've been on 5mg since beg of march and have had 2 steroid injections also. Rheumy reluctant to put me on higher doseage as he says that the side effects outweigh the benefits at a higher dose. I don't know it's all very confusing and he doesn't explain the thinking behind his decisions.

    Definitely feeling a bit lost and alone with all this at the moment x

  • I was put on high dose steroids after a flare I also take 400mg of Hydroxy. I've been taking 5mg of Prednisolone for a few years now. It keeps my Lupus rash under control. I was told anything under 7.5mg is a safe dose. My GP said my body would still be producing 90% natural steroids. However I do wonder if any dose is safe.

    You can always reduce your dose down from 5mg if you wish to come off steroids altogether. You can get doses 2mg and 1mg.

  • He told me just to stop steroid today and instead take hydroxi. Haven't heard of this before but I guess he knows what he's doing or I would hope so!

  • Hi Loopylooby

    5mg is the dose that I get reduced to on prednisolone to come off as I have been on doses of 40mg at times then trailed down as symptoms improve. I have been on methotrexate for the last three months and feel better than I have done for years, I take folic acid to help my body cope with it and had no side effects what so ever. I now go out in the evenings, I have been doing voluntary work and am even arranging a Lupus UK fundraiser at the moment. I feel more like the "old me" and hope to be off the steroids soon as both my grandmothers had osteoperosis and don't wish to follow them. I would say don't knock it til you've tried it.

    Good luck whatever happens with your meds I hope that you have the luck that I am having right now

    Madmagz x

  • Loopylooby, I'm currently trying to get off steroids after nearly 3 months on them, starting at 1g infusions for two days, then 30/20/15/10..... The side effects ON them and the withdrawal symptoms coming OFF them have been horrendous. I would certainly not trust your rheumy to 'know what he's doing' when he says you should just stop.

    I'm down to 3mg/day now and, after a fortnight, the withdrawal symptoms (migraines, SOB, impossible brain fog/drowsiness, rubbish balance, muscle weakness, dreadful fatigue etc.) are only now starting to subside.

    My chest consultant a week or so ago told me to reduce by 1mg/month. Annoying as that is when you want to get off the darn things asap, I'm probably for once going to take a doctor's advice and go that slowly!

  • I totally agree with the method you've been advised. Don't really know what my rheumy is talking about but as I'm under his care ill have to follow his advice and hang in there until I can go to st Thomas' :-(

  • Hi loopylooby

    I hope you get to go to Tommies soon my quality of life has improved inormously since I have been going there, they have lowered the oral steroids down to a minimal dose and if I have problems I go up to the clinic and have I.V. steroid which seem to have much less side effects and work better. I also find that being able to have a named member of staff on the end of the phone all the time makes things a lot easier, all be it an answer phone and they call me back, I know that I am getting great care there and they have listened to me and talked to me not at me which has made a huge difference. Good luck and I hope you get the help that I have received from Tommies.

    Madmagz x

  • Hi i have been on steroids for about 7 years now i'm down to 5mg a day also.

    Both my Renal doctor and my Rheumy refuse to drop my dose despite being in remission for 3 years now as they fear a flare up. i have also been taking hydroxicholoroquine 200mg twice a day for about 4 years.

    i would rather be safe than sorry so i would definitely express your concerns.

    best of luck x

  • Prednisone is a synthetic form of the hormone adrenalin, one that your body makes every day, more if you are under stress. If you are on high doses of prednisone for a long time, your adrenal glands, the manufacturers of adrenalin, get lazy and stop making as much or can even atrophy. The reason for weaning off prednisone is to give the adrenals time to ramp up production of adrenalin. 5 mg of prednisone is a very low dose and does not require you to wean off of it.

    Prednisone works very quickly. It is like throwing a hand grenade into your immune system. It controls what needs to be controlled but there is high likelihood of collateral damage (side effects). Hydroxychloroquine works in an entirely different way. It takse 4 to 6 months for the drug to reach effective levels in your blood.

    If it was me, I would stay on the 5 mg prednisone and add the hydroxychloroquine. In about 6 months, if I was feeling better I would taper the steroids.

  • I was on a ten day course of 20mg a day then I cut down by 5mg every two days until I finished. Before I managed to finish they have put me on a months trial of 5mg a day. I also take 400mg of Hydroxycholoquine and 30mg of Amitriptyline. If it doesn't work they have also said about taking methotrexate or Azathioprine.

You may also like...